Q. I am plagued with a shameful problem of not being able to sustain an erection, and therefore haven’t been sexually active with my spouse for the past three years. My wife cries out for sex sometimes and I am quite embarrassed that I am unable to perform. I avoid trying to engage in sex for fear of failure.
I have seen commercials for Viagra but am concerned about side effects. Are there any other options?
A. There are many possibilities, but you will need to see a physician who can evaluate the cause of your impotence. Viagra (sildenafil), Cialis (tadalafil) and Levitra (vardenafil) have been effective for many, but these medications are incompatible with a number of other drugs. Some deaths have resulted from interactions. It may also be inappropriate for men with certain heart conditions.
Symptoms to be alert for include: headache, heartburn, nausea, flushing, stuffy nose, dizziness, rash, diarrhea and visual changes. If you experience irregular heart beats, vision or hearing loss or any other unusual side effects, such as prolonged erections, contact your physician immediately.
Other treatments include alprostadil (Caverject, MUSE). This drug can produce an erection for many men but requires either injection into the penis or insertion into the urethra. A penis pump that creates a vacuum and helps maintain an erection with a rubber band may also be worth discussing with a urologist.
When you visit the doctor please bring a list of all medications you are taking. This will allow him to assess for drug interactions and see if any of your current medicines might be contributing to erection problems.
You need to communicate clearly with your wife about this problem so she can understand why you have retreated from engaging in sexual activity. A sex therapist might also be helpful.